Flash Flood, Whitley
- When
- February 5, 2:00 PM EST to February 6, 7:00 PM EST
- Where
- Whitley County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
A rain event that lasted from February 5th through the 7th cause widespread flooding of area highways and secondary roads. The rain caused flash flooding for many areas at onset, and as the rain continued, the flooding became a widespread and long lived flooding event for several locations.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A rain event that lasted from February 5th through the 7th cause widespread flooding of area highways and secondary roads. The rain caused flash flooding for many areas at onset, and as the rain continued, the flooding became a widespread and long lived flooding event for several locations. Many businesses, schools, and churches closed because countless roads were completely submerged in water across the area. In some cases, as in Estill and Wayne Counties, the flooding lasted for days, well after the rain had ended.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 5, 6:51 AM EST, 7 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 651 AM EST THU FEB 5 2004 .DISCUSSION... BIGGEST CHANGE THIS PACKAGE WAS THE ADDITION OF THE REMAINDER OF THE CWA TO THE FLOOD WATCH RUNNING FROM THIS AFTERNOON THROUGH FRIDAY AT NOON. INITIAL THOUGHT WAS TO EXPAND EASTWARD ONLY TO JOHNSON...MAGOIFFIN...BREATHITT...PERRY...LESLIE...BELL COUNTY LINE...BUT SURROUNDING CWA/S ISSUANCES...IN ADDITION TO SOME UNCERTAINTY...ESPECIALLY WITH CONVECTION QPF TONIGHT...FEEL COVERING ALL BASES A VERY GOOD IDEA. BIGGEST DIFFERENCE IN QPF FORECAST BTWN GFS AND THE MESOETA APPEARS TO BE THE PRESENCE OF DOWNSLOPE FORCING THAT IS PROMINENT IN THE MESOETA. DESPITE THE FACT THAT THE MESOETA DOES GENERALLY HANDLE THESE HIGH RES LOW LEVEL FEATURES BETTER THAN THE GFS...FEEL THAT THE WINDOW OF OPPORTUNITY IF A BIT SMALL WHEN YOU CONSIDER ANY UNCERTAINTY...AND DESPITE A HINDRANCE TO QPF IN THE EAST AND SOUTHEASTERN CWA TONIGHT...FRONTAL PASSAGE QPF STILL WARRANT THE CONCERN OF EXCESSIVE QPF COME EARLY IN THE MORNING ON FRIDAY. ESPECIALLY WITH THE INTRODUCTION OF THE POSSIBILITY OF SOME ELEVATED CONVECTION GIVEN FORECAST SOUNDINGS...THAT ALSO INCLUDE PW WELL OVER AN INCH AHEAD OF THE FRONT. THIS...COMBINED WITH MUCH HIGHER GFS QPF HAS LED TO A BLEND FOR THIS PACKAGE. THIS MESHES WELL WITH HPC DISCUSSION THIS MORNING AS WELL. GFS ILLUSTRATES A GOOD BAND OF 1.75 TO 3.25 INCHES OF PRECIP ACROSS THE CWA THROUGH 18Z FRIDAY...THE MESOETA 1.5 TO 0.7 INCHES THROUGH 18Z FRIDAY...AND THE HPC QPF ILLUSTRATES THE BLEND AS 1.5 TO 1.75 INCHES IN THE EASTERN CWA AND GREATER THAN 2.5 INCHES IN THE WESTERN CWA THROUGH 18Z ON FRIDAY. BIGGEST QPF SHOT WILL COME BTWN 00 AND 12Z FRIDAY...WITH FRONTAL PASSAGE...WHEN CHANCE FOR ANY CONVECTION WILL BE BEST AS WELL. HAVE INTRODUCED THE POSSIBILITY OF THE SLIGHT CHANCE FOR IP OR FREEZING RAIN AT ONSET AGAIN THIS PACKAGE...LIMITED TO THE NORTHERN TWO ZONES...GENERALLY NORTH AND NORTHEAST OF BREATHITT COUNTY. DURATION WILL BE VERY SHORT GIVEN FORECAST SOUNDING. FEEL THERE IS PROBABLY A BETTER CHANCE FOR IP AS OPPOSED TO THE FREEZING RAIN...BUT BOTH ARE INCLUDED. WITH THE ONSET OF PRECIP A LITTLE UNSURE...FELT IT WOULD BEST SERVE EVERYONE TO INCLUDE THE SLIGHT CHANCE OF THE FROZEN PRECIP...DESPITE THE FACT THAT THE ONSET OF PRECIP...AND GOOD FROZEN PRECIP ENVIRONMENT ONLY LINE UP FOR A VERY SHORT TIME...WITH SOME UNCERTAINTY THERE. WINDS REMAIN A CONCERN TONIGHT...BUT LESS SO. LOOKS AS THOUGH MOST LLJ ENERGY IS NOW EXPECTED TO PASS A BIT FURTHER TO THE WEST...SPARING THE HIGHER ELEVATIONS OF FAR EASTERN KENTUCKY FROM THE BRUNT OF IT/S ENERGY. HOWEVER...THIS STILL WARRANTS WATCHING... && .PREVIOUS DISCUSSIONS... 1108 PM EST WED FEB 4 2004 IR AND WV SAT IMAGERY SHOW HIGH CLOUDS BEGINNING TO ENCROACH ON WESTERN BOUNDARY OF FA. LIGHT EAST WINDS PROVIDING ENOUGH DOWNSLOPE THOUGH TO PROVIDE SOME ERROSION TO CLOUD SHIELD AS IT MOVES INTO AREA. CLOUDS WILL BE ON THE INCREASE OVERNIGHT...BUT LOOKS LIKE THIS WILL BE SLOWER THEN EARLIER FORECAST. ADDITIONAL RADIATIONAL COOLING OVERNIGHT WILL LEAD TO MORNING TEMPERATURES A TAD COLDER THEN IN EARLIER PACKAGE. UPDATE ALREADY OUT...ADJUSTED SKY WORDING AND REDUCED TEMPERATURES ALL ZONES ROUGHLY ONE CATEGORY COOLER. && 610 PM EST WED FEB 4 2004 NEXT SYSTEM CURRENTLY COMING TOGETHER OVER THE MIDDLE OF THE NATION. THE ETA SEEMS TO BE MORE CONSISTENT IN ITS FORECAST OF THE SURFACE FEATURES...WITH THE AVN HAVING OVER TIME COMING AROUND MORE TOWARD THE ETA SOLUTION. HAVE TILTED THE FORECAST IN FAVOR OF THE ETA. THE ETA ALSO TENDS TO HAVE A BETTER IDEA OF TERRAIN INFLUENCES. WITH THIS SAID...EXPECT INITIAL RAIN TO OVERSPREAD THE AREA ON THURSDAY. GREATEST THREAT OF HEAVY RAIN IS OVER OUR WESTERN COUNTIES ON THURSDAY NIGHT. FAVORABLE PATTERN EXISTS AT ALL LEVELS OF THE ATMOSPHERE FOR A HEAVY RAINFALL EVENT...WITH PLENTY OF MOISTURE FLOWING NORTH OFF THE GULF OF MEXICO ON A STRONG LOW LEVEL JET...DIVERGENCE ALOFT ON RIGHT SIDE OF ANTICYCLONIC UPPER JET...WITH A LONG BROAD SOUTHWEST FLOW AT UPPER LEVELS BRINGING DEEP MOISTURE ALOFT. HAVE ISSUED A FLOOD WATCH FOR OUR WESTERN COUNTIES FOR THURSDAY NIGHT AND FRIDAY MORNING. OVER THE EASTERN PORTION OF THE AREA...THE BIG LIMITING FACTOR IS STRONG DOWNSLOPE FLOW IN THE LOWER LEVELS. THINK THAT THE EAST WILL SEE RAIN...BUT AMOUNTS WILL BE HELD DOWN CONSIDERABLY BY 50 TO 70 KT JET CROSSING THE MOUNTAINS. THE DOWNSLOPE INFLUENCE STARTS TO SUBSIDE BY FRIDAY MORNING AS THE FRONT APPROACHES. THERE IS STILL SOME POTENTIAL FOR HEAVY RAINFALL ON FROM AROUND DAWN INTO THE DAY FRIDAY IN THE EAST...BUT SINCE THIS IS BEYOND 36 HOURS...HAVE OPTED TO CONTINUE HANDLING IT WITH AN ESF PRODUCT IN THIS PACKAGE. THINK THAT IT WILL BE DURING THE DAY FRIDAY BEFORE ENOUGH RAINFALL OCCURS IN THE EAST TO CAUSE PROBLEMS. ANY REMAINING WIDESPREAD RAIN WILL TAPER OFF ON FRIDAY AS THE FRONT AND SUPPORT PASS BY. ONLY CHANCE POPS REMAIN BY FRIDAY NIGHT. ACTIVE PATTERN CONTINUES INTO THE EXTENDED. A SERIES OF WELL DEFINED SHORTWAVES IN CYCLONIC FLOW ON BACKSIDE OF DEPARTING SYSTEM WILL KEEP PRECIP CHANCES FOR SAT INTO EARLY SUNDAY. THEN...HIGH AMPLITUDE POSITIVE TILT WESTERN TROUGH SETS UP...NOT PROGRESSING UNTIL NORTHERN STREAM ENERGY ASSISTS...BUT PLACING MORE ZONAL/HIGH PRESS OVER THE REGION FOR SUN/MON...AND ANOTHER STORM SYSTEM ACROSS THE EASTERN US FOR TUE/WED. GFS AND ETA IN GOOD AGREEMENT FOR THE MID RANGE. RAIN WILL CHANGE OVER TO SNOW BY SAT MORNING...AND TEMPERATURES FOR THE REMAINDER OF THE WEEKEND WILL BE HARD PRESSED TO GET MORE THAN A COUPLE OF DEGREES ABOVE FREEZING. FAVORED UPSLOPE AREAS HAVE THE POTENTIAL OF ACCUMULATING SNOWS WITH EXTENDED PERIOD OF NW FLOW...LOW LEVEL MOISTURE...AND UPPER DISTURBANCES. WENT BELOW GUID FOR HIGHS SAT AND SUN...WITH COLD THERMAL PROFILE AND PERSISTENT CLOUD COVER. PRECIP CHANCES REENTER THE PICTURE FOR TUESDAY AND WEDNESDAY. 1010 AM EST WED FEB 4 2004 JUST SENT AN UPDATE FOR SKY CONDITION IN 1ST AND 2ND PERIODS. LOW CLOUDS WERE STILL SOCKED IN OVER MOST AREAS AT 10 AM...AND WANTED TO EXPRESS SOMETHING OTHER THAN PARTLY CLOUDY FOR THE CHARACTER OF THE ENTIRE DAY. THE LOW CLOUDS WERE STARTING TO BREAK UP IN OUR SW COUNTIES...AND THIS TREND WILL CONTINUE NORTHEASTWARD TODAY. HOWEVER...HIGH CLOUDS WILL CONTINUE TO STREAM OVERHEAD IN VARYING DEGREES OF THICKNESS. TRIED TO EXPRESS THIS IN THE ZFP WITH AS FEW WORDS AS POSSIBLE...BUT THE WORDING IS A BIT NONTYPICAL. ALSO WENT WITH MOSTLY CLOUDY FOR TONIGHT...THINKING THAT THERE WILL BE ENOUGH IN THE WAY OF HIGH CLOUDS TO BLOCK OUT STARS MOST OF THE TIME...SO THAT MOSTLY CLOUDY SHOULD SUFFICE FOR THE CHARACTER OF THE NIGHT. 558 AM EST WED FEB 4 2004 EXTRA NOTE BEFORE DEPARTURE...LOOKS AS THOUGH THE 06 GFS HAS COME IN WITH A SLIGHTLY DIFFERENT QPF LAYOUT...MOSTLY DUE TO A SHIFT IN SFC LOW TRACK AND STRENGTH OF EASTERN RIDGING. VALUES NOW LOWER IN THE SOUTHERN CWA...WHERE THEY HAD BEEN ABOUT 3 INCHES...NOW RUNNING CLOSER TO 2.5 INCHES. IN THE NORTH...QPF RUNNING A BIT HIGHER NOW...UP FROM AROUND 1 INCH IN THE 00Z RUN...TO AROUND 1.5 INCHES IN THE LATEST. ONSET OF HEAVIEST RAIN STILL LOOKS TO BE BETWEEN 00Z AND 06Z...PLENTY OF LEAD TIME IF DECISION IS MADE AT UPDATE OR ZONE ISSUANCE THIS AFTERNOON IF NEED IS MADE. CONSISTENCY OF THE GFS SOLUTION HAS MADE IT THE MODEL OF CHOICE THIS TIME AROUND...AND GIVEN HPC DISCUSSION...AND MESOETA CONTINUING TO EVOLVE IN THE LATEST RUNS. OF OBVIOUS AND MAIN CONCERN IS THE HEAVY RAIN POTENTIAL FOR TOMORROW AFTERNOON AND MAINLY TOMORROW NIGHT. DESPITE SLIGHT WIGGLES IN THE GFS SOLUTION...THE GIST HAS BEEN THAT EASTERN KENTUCKY WILL SEE MORE RAIN THAN IT CAN HANDLE....BUT HAVE SLOWED DOWN THE ONSET OF PRECIP A BIT. QPF/S RANGING FROM OVER 3 INCHES IN THE FAR SOUTHEASTERN ZONES...TO AROUND 1 INCH IN THE FAR NORTH. FLASH FLOODING LOOKS AS THOUGH IT WILL BE AN ISSUE...WITH THE ONSET OF THE HEAVIEST RAIN AFTER 00Z FRIDAY AND INTO THE OVERNIGHT HOURS. GIVEN CURRENT FFG...FEEL THAT THE BEST CHANCE FOR PROBLEMS WITH THIS SYSTEM WILL BE SOUTH OF 402...BUT CHANCES FOR FF PROBLEMS WILL EXIST EVERYWHERE SOUTH OF I64. COLLABORATION WITH SURROUNDING OFFICES LEAD TO THE CONCLUSION...THAT WITH THE HEAVIEST RAINFALL HOLDING OFF UNTIL THE ARRIVAL OF THE SFC LOW IN CENTRAL KENTUCKY BTWN 00Z AND 06Z FRIDAY...THAT HOLDING OFF ON A WATCH AT THIS TIME WOULD BE WISE. THIS SHOULD ALLOW FOR THE REQUIRED LEAD TIME COMBINED WITH A BIT MORE CONFIDENCE IN THE TRACK OF THE SFC LOW AND ASSOCIATED JET FORCING. ALSO OF CONCERN...IS INSTABILITY THAT WORKS ALL THE WAY INTO CENTRAL TENN LATE FRIDAY NIGHT COULD WORK TO CHOKE MOISTURE FLUX...AND SUBSEQUENTLY EFFECT QPF AMOUNTS AND OR TIMING. THESE ISSUES SHOULD HOPEFULLY BE RESOLVED THROUGH THE 12Z RUNS...AS IT LOOKS AS THOUGH MESOETA IS TRENDING SFC LOW TRACK SOUTH...HOPEFULLY FORETELLING AGREEMENT IN THE NEAR FUTURE. ALSO WORTH WATCHING IS SLIGHT CHANCE OF SOME OF THIS PRECIP STARTING AS SOME FREEZING RAIN. ELECTED TO GO WITH FREEZING RAIN OR RAIN AS OPPOSED TO SNOW GIVEN FORECAST SOUNDINGS HOLDING STRONG TO WARM LAYER...ALL THE WAY UNTIL SFC TEMPS WARM ABOVE FREEZING. SHOULD NOT SEE SIGNIFICANT ICE PROBLEMS...ESPECIALLY CONSIDERING LOW PW AND FORCING DURING PRIME FREEZING RAIN ENVIRONMENT EXISTENCE...AND WARM TEMPS TODAY BRINGING IMPORTANT SURFACE TEMPS UP. ANOTHER ISSUE DEFINITELY WORTH WATCHING IS THE AFOREMENTIONED JET ENERGY 00Z THROUGH 12Z FRIDAY. 850H WINDS ON THE ORDER OF AROUND 65 KNOTS...ESPECIALLY BY 06Z FRIDAY OVER THE SOUTHEASTERN MOUNTAIN COUNTIES...MAY WARRANT ADVISORY CONCERN. AGAIN THOUGH...A BIT OUT OF THE TIME REACH OF ADVISORY DEFINITION AT THIS POINT. MAKING MENTION OF WINDS AND GOOD CHANCE FOR HEAVY RAINFALL IN HWO. WILL NOT UPDATE ESF..AS WORDING LOOKS GOOD...WITH TIMING AND EVOLUTION STILL SIMILAR ENOUGH NOT TO WARRANT ANY PROBLEMS. BY THE TIME ESF EXPIRES TODAY AT 21Z...DECISION WILL HAVE BEEN MADE ON FLOOD WATCH CONCERNS...SO MAY OR MAY NOT NEED AN UPDATE THEN TOO. && .JKL...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THURSDAY NIGHT AND FRIDAY MORNING FOR ENTIRE CWA. PIEPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 427 AM EST THU FEB 5 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061000- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 427 AM EST THU FEB 5 2004 ...FLOOD WATCH FOR EASTERN KENTUCKY FROM THURSDAY AFTERNOON THROUGH FRIDAY NOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD FLOODING IS POSSIBLE WITH ANYWHERE FROM ONE TO THREE INCHES OF RAIN FORECAST FOR EASTERN KENTUCKY FROM THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE POTENTIAL FOR FLOODING CONTINUES THROUGH MIDDAY FRIDAY. WITH THE EXTENDED PERIOD OF HEAVY RAIN FORECAST SIGNIFICANT RISES ARE ALSO EXPECTED ON THE LARGER RIVERS AND THEIR TRIBUTARIES. SNOW WILL BE POSSIBLE FROM LATE FRIDAY NIGHT THROUGH SUNDAY. ANY ACCUMULATIONS WILL BE LIGHT AND GENERALLY LESS THAN AN INCH. ALTHOUGH MIXED WITH RAIN AT TIMES...THERE IS ALSO A CHANCE FOR LIGHT SNOW FROM MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS. DUSTY
The Knoxville radar (KMRX), 93 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
20 flood, 9 flash flood. Local standard time, as filed.
Route 40 was flooded near the community of Beauty.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385953, 5385955, 5385956, 5385954, 5385934, 5385935, 5385939, 5385940, 5385941, 5385959, 5385957, 5385942, 5385958, 5385960, 5385946, 5385944, 5385945, 5385947, 5385949, 5385948, 5385950, 5385936, 5385943, 5385932, 5385933, 5385937, 5385938, 5385951, 5385952.